Discussions that mention synthroid

Thyroid Disorders board


Hey gang, I must say that I am new to health boards. However I am a well versed thyroid pt. I am a white male 22 years old,.... why do I menion that? Because that makes me a rare statistic for thyroid issues. I was diagnosed Hyper in 2003 while working in a Mexico where PTU was not available. After several months of less than desireable effects on behalf of the other options I opted to return to the US and start PTU therapy. After a battle with my insurance and the drugest, I was able to return to Mexico with a supply of my new friend PTU. Things were going great. And I learned alot about TSH T4 and T3 while I was on a self monitoring system. I would have my own lab work done and adjust the results accordingly. I WAS IN CONSULTATION WITH AN AMERICAN DOCTOR. I dont want anyone thinking they can self medicate!!! Well my assignment was extended and the pills ran out. I ordered more and took some Propanolol while I waited for them to arrive. I became Hyper very quickly. When the pills arrive I started taking them agin. HOWEVER, 90 days latter my lab results showed me to be VERY HYPER. We adjusted the dose, and 3 weeks later, I was even MORE HYPER. My body had stoped reacting to the PTU. A short time later I returned to the US. And had and Uptake and scan. My uptake was irregular. And the DX was a diseased Thyroid. The assumption had been made that I had Graves because of family history. That was latter rulled out. We discussed I-131 treatment, however after a CT and Ultrasound it was quickly determined that I would need a Total Thyroidectomy. (Severe Enlargement) I was schedualed for a consult with a awesome surgen. I continued life about my merry little way eagerly awaiting the day of the consult..........

This is where things get interesting. (And I get skinny!) My Endo. had given me Prop. for heart palp. However I wasnt experiencing any so I didnt take them. (seems my self treatment experience in mexico had made me a little cocky) 4 Day before my appt. with the Surg...I was sweeting terribly, the tremor in my hands was very notable. I was litteraly melting away. I woke up one morning, and I felt like my heart was going to crawl out of my chest. I knew that I was in over my head. I drove myself to the ER. Labs were drawn...IVs were started. Lab results showed a TSH of 0.006 the nice doctor came back nearly in tears only to tell me that I was having a thyroid storm and that the nearest hospital with the meds I needed was 90 miles away. She said..."You wont be driving yourself"... Not but a few minutes later it became noticeably difficult to breath, and I was intubated...That is the last thing really remember. However they tell me that it went something like this. A helicopter was sent with lithium, (Remember PTU doesnt work for me) and I was transported to the ICU of a major hospital. Now I know that any of you Thyroid buffs are thinking...What caused the storm! Well...I had blamed my sore throught onto the scans, meds, and thyroid...Little did I know that I actualy had a very severe Strepp Throught infection. So now you know...Strepp is a great trigger to a thyroid storm. I was treated with meds meds and more meds...and pricked and poked everywhere. The next morning my thyroid was removed... 1 week later I was able to return home...Nearly 2 months passed before my labs showed it was time to start replacement therapy. So now this is where you come in...I need some advice!!!


My first Rx was 75 mcg...I took that for one month..labs showed hyper...(I was gaining wait quickly.)
We bummped it up to 125mcg...4 weeks laps still show very hypo (TSH of 39.3)
I am now taking 200 mcg I have been taking them for 2 weeks, I am feeling much better. However they are killing my stomach. I have read a little about Synthroid injections...has anyone ever heard of them? Would they help with my aparent malapsorbtion and stomach irritation?

P.S. I take the Meds very early in the morning. And I aways buy Synthroid..no generics.

Any Advice would be very helpfull!!

Good luck! To everyone...
Hi, so sorry you are having so much trouble. I am probably not much help, but I have been on 100mcg of Synthroid for years, I have never had any stomach problems or any side affects at all, if anything, I wish they would up the amount I take, I am gaining weight and wish my metabolism was better, I have never met anyone with your problem, especially a male. Have not heard of shots for it, but that doesn't mean they are not out there. My Doctor recomends eating 6 times a day, very little amounts, like a half of protein bar, just to keep my metabolism going. Sounds like you need to slow down your eating to slow your metabolism, just a guess. I wish I could be of more help, good luck.
Is your doctor checking your "free T3" and "free T4". That is so important. If so, post them here along with the lab ranges. That will help us help you. I would also suggest that you switch from Synthroid to Armour (1st choice, natural)........second choice Thyrolar (synthetic). They both contain both t3 and t4.

Did the dr. check your thyroid antibodies or do an unltasound. Most pp that have thyroid storms have a nodule that is releasing hormones at intervals when you have the "storm". If I am not right someone correct me.
smileypants--my gosh you have been through the ringer! My sympathies to you. I had a partial thyroidectomy 4 years ago and have been on synthroid ever since. I have also tried Armour and had a very mild but similar situation as you did with the thyroid storm and wound up hosiptalized. To make a long story short-- when I was taking the Armour, after a few weeks, I thought my heart was going to pound out of my chest, very high heart rate, shaking uncontrollably, sweating, and my hands and feet were becomming very numb. Nothing as bad as needing the ICU however. At the hospital, I was put on oxygen and given medication to slow my heart rate down. I was advised not to take any more Armour until I saw to my endo. I was released from the hospital shortly after my heart rate returned to a more normal rate, only spending about 10 hours there. It seems that the ratio of T4 to T3 in Armour is too much for me, and caused my bad reaction. Something you may consider if you are thinking of changing meds. However, just because I had a bad experience with Armour doesn't mean you will. I seem to do better with name brand synthroid, eventhough it does upset my stomach also.

Each time I have a change in dosage I have experienced an upset stomach that lasts for a few weeks, then it finally tapers off. I don't know if you feel the same way, but it feels like the pill does not digest rather it just "sits" there in my stomach. Sort of like an "dud alka-seltzer" that does not fizz but rather dissolves very slowly. I have experienced this for the past 4 years, but still have found snythroid to work best for me to relieve my hypo. symptoms. I have just gotten used to having a queasy feeling in my stomach for a little while after I take it. The stomach irritation has slowly diminished over itme and it usually goes away about 30 to 45 minutes after I take my pill each morning. It also helps now if I eat something about 30 minutes after I take it. Perhaps with a little time your stomach upset will diminish too.

I don't know if my experiences will help, but wanted to share them with you. I know most people who take synthroid do not have problems with stomach upset, but a few of us do. Best of luck to you. Hope you are feeling better very soon.